Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 238, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2002, 8:42 PM MDT for Grant County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 8:42 PM MDT (02:42 UTC)
- Expired
- Aug 31, 2002, 9:45 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Grant County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:45 PM MDT | Hail 1 | Hyannis, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
675 WUUS53 KLBF 010242 SVRLBF NEC075-010345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 841 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 945 PM MDT... * AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER SOUTHWESTERN GRANT COUNTY...OR ABOUT 18 MILES NORTHWEST OF ARTHUR...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER FARM AND RANGELANDS OF SOUTHERN GRANT COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4188 10205 4174 10205 4175 10144 4194 10144 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:45 PM MDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 31, 1:45 PM MDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 245 PM CDT SAT AUG 31 2002 ...IMMEDIATE FCST CHALLENGE CONCERNS THREAT OF PCPN SUN AFTN INTO SUN EVNG ACRS XTRM ERN PTNS OF CWA AND EXTENT OF POST FNTL COOLING THEREAFTER... 1800 UTC SFC ANALYSIS INDICATED WK DECAYING QSTNRY FNT EXTDG FM ERN ND SWWD THRU CNTRL SD INTO NRN NEB PNHDL IN VCNTY OF KCDR. MOIST SLY SFC FLO AHD OF THIS FEATURE...WITH WLY DRY DOWNSLOPE FLO ON BACKSIDE OF FNT. LTL ADTNL ADVANCE OF FNT LKLY TIL LTE TNGT WHEN NXT WK SHRT WV TROF ROTATING ARND PERIPHERY OF SRN PLNS UPR RDG MOVS EWD THRU NRN PLNS...RESULTING IN CONTD AND MORE SUBSTANTIAL VEERING OF MID AND UPR WND PROFILE...SUPPORTING SEWD PUSH OF SFC CDFNT. THIS FNT LKLY TO SCOOT THRU NWRN PTN OF LBF CWA ARND DAYBREAK SUN... WITH FNT PROGRESSING SEWD DURG DAY AND MOVG OFF TO S AND E BY SUN EVNG. WK CONVERGENCE AND MOISTRE POOLING IN VCNTY OF FNT COMBINED WITH STG DIURNAL SFC HTG SHD BE SUFFICIENT TO BRK MODEST MID LVL H7 CAP OF ARND 11-12C BY LTE AFTN...WITH WDLY SCT TSTMS PSBL OVR XTRM ERN PTNS OF LBF CWA INTO ERY EVNG. CONVECT LN LKLY TO BCM BTR ORGANIZED BY MID EVNG E OF LBF CWA WHERE DEEPER MOISTURE AND SLGTLY COOLER TEMPS ALOFT WL RESIDE. MINIMAL BRF SVR THREAT MAY OCCUR ACRS NERN AND XTRM ERN ZNS FM ARND 21Z-01Z AS CAPE VALUES APPROACH 3000 J/KG WITH LTL OR NO APPRECIABLE CAP. LI VALUES MAXIMIZED NR -8C NR KONL...WITH GOOD UPR DIFFLUENT CONVECT SIGNATURE EVIDENT ON HI RES ETA BGNG ARND 21Z. FURTHER W...NLY SFC WNDS WL ADVECT DRIER AIR INTO WRN PTNS OF LBF THRUT DAY...AND MODEST WLY H7 FLO ADVECTING WARMER AIR EWD FM OFF HIR TERRAIN TO W WL EFFECTIVELY CAP AND PREVENT ANY THREAT OF PCPN IN THIS RGN. DRIER AIR AND INITIAL DOWNSLOPE SFC FLO SHD HELP OFFSET MAGNITUDE OF CAA SUCH THAT AFTN TEMPS ON SUN WL ONLY BE A COUPLE OF DEG COOLER THAN THOSE OF TDY. LABOR DAY THRU MUCH OF FRI LOOKS TO BE DRY WITH ABV NRML TEMPS AS MEAN SRN PLNS UPR RDG BLDS SLOLY WWD AND NWD AS WRN TROF SLOLY FILLS. NXT MINIMAL THREAT OF PCPN STILL APPEARS TO BE FRI INTO FRI NGT AS NXT PROGRESSIVE UPR LONG WV TROF SWINGS EWD THRU NWRN INTO NCNTRL PTN OF NATION...PROVIDING SUPPORT FOR ANOTHER WK BLAST OF COOLER AIR FM NW WHICH SHD LINGER THRU NXT WEEKEND. .LBF...NONE. WERT
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.